Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX

May 26, 20144 counties in Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 26, 2014, 3:22 PM CDT for 4 counties in Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2014, 3:22 PM CDT (20:22 UTC)
Expired
May 26, 2014, 4:15 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Andrews County, TX, Dawson County, TX, Gaines County, TX, Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 68 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 3:38 PM CDTTORNADO9 Sw Patricia, TXSPOTTER REPORTED BRIEF ROPE TORNADO NEAR PATRICIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 3:03 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
581 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS54 KMAF 262022
SVRMAF
TXC003-115-165-317-262115-
/O.NEW.KMAF.SV.W.0085.140526T2022Z-140526T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DAWSON COUNTY IN WEST TEXAS...
  SOUTHEASTERN GAINES COUNTY IN WEST TEXAS...
  NORTHWESTERN MARTIN COUNTY IN WEST TEXAS...
  NORTHEASTERN ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 415 PM CDT

* AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 16
  MILES WEST OF PATRICIA...OR 19 MILES NORTHEAST OF ANDREWS...MOVING
  EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  FRIENDSHIP...
  PATRICIA...
  THREE LEAGUES...
  KLONDIKE...
  TENMILE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3271 10184 3231 10185 3239 10239 3260 10245
TIME...MOT...LOC 2022Z 264DEG 20KT 3249 10228

$$
HLUCHAN
1 follow-up statement
600 
WWUS54 KMAF 262054
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT MON MAY 26 2014

TXC003-165-262103-
/O.CAN.KMAF.SV.W.0085.000000T0000Z-140526T2115Z/
GAINES-ANDREWS-
354 PM CDT MON MAY 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ANDREWS AND
SOUTHEASTERN GAINES COUNTIES IS CANCELLED...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED 
OUT OF THE AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING IS 
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3237 10221 3252 10220 3261 10216 3271 10184
      3231 10185
TIME...MOT...LOC 2053Z 264DEG 20KT 3251 10208

$$

TXC115-317-262115-
/O.CON.KMAF.SV.W.0085.000000T0000Z-140526T2115Z/
DAWSON-MARTIN-
354 PM CDT MON MAY 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN MARTIN AND SOUTHWESTERN DAWSON COUNTIES...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES SOUTHWEST OF PATRICIA...OR ABOUT 18 MILES SOUTHWEST
OF LAMESA...MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
PATRICIA...FRIENDSHIP...THREE LEAGUES...KLONDIKE AND TENMILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3237 10221 3252 10220 3261 10216 3271 10184
      3231 10185
TIME...MOT...LOC 2053Z 264DEG 20KT 3251 10208

$$
HLUCHAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:36 PM CDT, 46 minutes earlier.

Area forecast discussion, May 26, 2:36 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
236 PM CDT Mon May 26 2014

.DISCUSSION...
Looking for one final round of convection today before the upper
level low over New Mexico finally moves east of the area. Current
SPC mesoanalysis shows a Theta-E ridge matching a line of
developing cumulus from the Glass Mountains, north to the NM/TX
state line. SB CAPEs are greater than 2KJ/Kg but MLCAPEs are
closer to 1KJ/Kg which is more likely the case right now given the
ragged appearance of the cu field and relatively modest surface
temperatures. All models show the cap has eroded thus the sudden
increase in low clouds, but this could inhibit additional heating
and limit CAPEs below their maximum potential. An upper trough
rotating around the upper low will arrive around 0Z which is when
the threat for severe weather will be greatest.

Regardless of whether storms become severe, there will be
precipitation and the highest PoPs will be across the Permian
Basin and lower Trans Pecos this evening. PoPs will shift east
after midnight with rain chances ending tomorrow as the upper low
moves east. The upper will not make much progress and will become
stationary over east Texas and remain through the remainder of the
week. This will keep a ridge over New Mexico and the resulting
northerly flow will prevent much warming with high temps holding
to near normal levels.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 60  89  63  89  /  40   0   0   0
BIG SPRING TX              63  88  64  87  /  50  10   0   0
CARLSBAD NM                59  91  65  92  /  20   0   0   0
DRYDEN TX                  68  94  70  93  /  30  10   0   0
FORT STOCKTON TX           64  93  66  91  /  30   0   0   0
GUADALUPE PASS TX          59  86  63  86  /  20   0   0   0
HOBBS NM                   57  87  62  88  /  30   0   0   0
MARFA TX                   55  89  59  87  /  20   0   0   0
MIDLAND INTL AIRPORT TX    63  90  64  89  /  40   0   0   0
ODESSA TX                  63  90  65  89  /  40   0   0   0
WINK TX                    61  94  65  93  /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH until Midnight MDT tonight FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH until 1 AM CDT Tuesday FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Dawson...Ector...
     Gaines...Glasscock...Howard...Loving...Martin...Midland...
     Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
     Ward...Winkler.

&&

29/10
Hazardous weather outlook, May 26, 2:48 PM CDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
248 PM CDT MON MAY 26 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
248 PM CDT MON MAY 26 2014 /148 PM MDT MON MAY 26 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY AGAIN TODAY AND TONIGHT ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO. BEST CHANCES WILL BE OVER THE PERMIAN
BASIN...DECREASING SOUTHWEST TOWARDS THE PRESIDIO VALLEY. ANY
STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...
HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. SOME STORMS COULD
BECOME SEVERE... WITH HAIL TO THE SIZE OF GOLF BALLS OR
LARGER...AND DAMAGING WINDS TO AROUND 65 MPH.

HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED
WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING.
A FLASH FLOOD WATCH REMAINS IN EFFECT ALONG AND NORTH OF THE
PECOS...INCLUDING ALL EDDY COUNTY...THROUGH 1 AM CDT TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY OVER SCURRY...
MITCHELL...AND REAGAN COUNTIES. A FEW STORMS COULD BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 26, 9:49 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
949 AM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          25 ENE MARATHON         30.35N 102.85W
05/25/2014                   PECOS              TX   TRAINED SPOTTER

            SPOTTER REPORTED A COUPLE GROUND CIRCULATIONS ASSOCIATED
            WITH A LANDSPOUT.

&&

ANDREW.ARNOLD
Special weather statement, May 26, 2:23 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT MON MAY 26 2014

NMZ034-TXZ045-046-050-051-060>062-262015-
DAWSON-ECTOR-GAINES-MARTIN-MIDLAND-WINKLER-ANDREWS-
SOUTHERN LEA COUNTY-
223 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING ANDREWS...GAINES...NORTHEASTERN WINKLER...NORTHERN ECTOR...
NORTHWESTERN MIDLAND...SOUTHEASTERN LEA...WESTERN DAWSON AND WESTERN
MARTIN COUNTIES UNTIL 315 PM CDT/215 PM MDT/...

SEVERAL THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL AFFECT
THIS AREA OVER THE NEXT HOUR. THE STORMS ARE MOVING EAST AT 35 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3202 10206 3203 10308 3293 10298 3296 10260
      3296 10194
TIME...MOT...LOC 1923Z 265DEG 30KT 3257 10257

HLUCHAN
Special weather statement, May 26, 2:24 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT MON MAY 26 2014

TXZ075-082-262015-
PECOS-TERRELL-
224 PM CDT MON MAY 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL COUNTIES UNTIL
315 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER SOUTH
CENTRAL PECOS COUNTY AT 225 PM CDT...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3075 10230 3022 10220 3025 10278 3069 10278
TIME...MOT...LOC 1925Z 261DEG 7KT 3046 10259

HLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:50 PM CDTSpecial Weather StatementMAFCochran25 min
May 26, 1:56 AM CDTSevere Thunderstorm WarningMAFBrewster64 min
May 26, 2:42 AM CDTSevere Thunderstorm WarningMAFBrewster, Terrell63 min
May 26, 2:23 PM CDTSpecial Weather StatementMAFAndrews, Gaines52 min
May 26, 2:24 PM CDTSpecial Weather StatementMAFPecos51 min
May 26, 2:49 PM CDTSevere Thunderstorm WarningMAFAndrews, Dawson, Gaines56 min
May 26, 3:17 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell58 min
May 26, 3:26 PM CDTTornado WarningMAFAndrews, Dawson, Martin34 min
May 26, 4:00 PM CDTTornado WarningMAFHoward, Martin45 min
May 26, 4:12 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin, Midland33 min
May 26, 4:13 PM CDTSpecial Weather StatementMAFTerrell62 min
May 26, 4:14 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Howard, Martin46 min
May 26, 4:40 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell65 min
May 26, 4:44 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Martin61 min
May 26, 4:45 PM CDTTornado WarningMAFHoward45 min
May 26, 4:54 PM CDTTornado WarningMAFGlasscock, Howard, Martin, Midland36 min
May 26, 4:56 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry49 min
May 26, 5:25 PM CDTTornado WarningMAFGlasscock, Martin, Midland35 min
May 26, 5:28 PM CDTTornado WarningMAFHoward, Mitchell47 min
May 26, 5:31 PM CDTSpecial Weather StatementMAFGaines29 min
May 26, 5:54 PM CDTSevere Thunderstorm WarningMAFHoward, Mitchell51 min
May 26, 5:59 PM CDTTornado WarningMAFGlasscock, Reagan31 min
May 26, 6:11 PM CDTAreal Flood AdvisoryMAFBorden, Glasscock, Howard, Mitchell, Scurry2 hr
May 26, 6:28 PM CDTTornado WarningMAFGlasscock32 min
May 26, 6:41 PM CDTSevere Thunderstorm WarningMAFGlasscock64 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.